Wyoming, 2020

High Wind in Wyoming, November 12, 2020

November 12, 2020 · NWS CYS · 1 event in 1 county or zone

High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80 in the North Snowy Range Foothills. Maximum measured wind gust of 62 mph measured at the Foote Creek sensor near Arlington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured by several Wyoming Department of Transportation sensors along Interstate 80 in the North Snowy Range Foothills. Maximum measured wind gust of 62 mph measured at the Foote Creek sensor near Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 12, 10:30 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 12, 10:30 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1030 AM MST Thu Nov 12 2020

.SHORT TERM...(Today through Saturday night)
Issued at 242 AM MST Thu Nov 12 2020

Widespread very strong wind event taking shape across the CWA.
Forecast challenges deal with strength of winds and timing...
followed by snow amounts in the mountains.

Currently...Cold front lays across the northern half of the CWA
this morning...roughly from Alliance to Douglas to Cody. Winds are
a little elevated south of the front. Gusts to 40 mph being
reported out by Arlington this morning. Craig to Casper 850/700mb
gradients currently 34/39mtrs with 700mb winds off the GFS around
40kts. Light snow looks to be occurring across the Snowy and
Sierra Madre Ranges. Dixon reporting some light snow out in
southwest Carbon County

Gradient continue to increase this morning...reaching 55/53mtrs
at 15Z. Still think Arlington is going to hit this morning...so
kept the High Wind Warning going this morning.

More widespread high wind events taking shape for this evening and
lasting through Saturday. Craig to Casper 850/700mb height
gradients reach 58/45 mtrs after 09Z tonight and remain above
60mtrs through 06Z on Sunday morning. Peak gradients around
Saturday 18Z of 91/82mtrs...700mb winds around 70-75kts Friday
night into Saturday morning. Looking at a pretty widespread high
wind event. Felt confident enough to go ahead with a High Wind
Watch for southern Wyoming

Strong shortwave set to move through Saturday afternoon/evening
with widespread snow across our western mountains. Getting high
advisory level snows in the Snowy and Sierra Madre zones Saturday
evening. Will likely need some type of winter headline out there.
Later shifts can take a look at that in the next 24 hours or so.

.LONG TERM...(Sunday through Wednesday)
Issued at 242 AM MST Thu Nov 12 2020

Still looking rather blustery on Sunday with gusty winds
continuing though not as strong. A weak impulse may bring some
more snow showers to the higher mtns but light amounts expected.
Dry and warmer weather seen for the early to mid part of next week
as upper ridging builds over the western CONUS then shifts
eastward across the region by late Tuesday. Continued quite mild
on Weds. Pattern still favors some gusty winds at times as weak
impulses ride into the northern plains and induce lee troughing.

&&

.AVIATION...(For the 18Z TAFS through Friday morning.)
Issued at 1030 AM MST Thu Nov 12 2020

Other than gusty winds for most terminals, generally quiet weather
expected for the southeast Wyoming and western Nebraska through
tonight. West to northwest winds this afternoon will eventually
shift into the south or southwest tonight. Breezy conditions are
expected tonight over the southeast Wyoming terminals with gusts
occasionally up to 30 knots possible.

HAZARDS/WEATHER TRENDS: VFR conditions expected through Friday
morning.  Windy conditions are expected through at least midday
Friday with stronger winds likely into Friday afternoon.  Expect
gusts up to 40 knots for the southeast Wyoming terminals this
afternoon with gusts up to 30 knots for western Nebraska.

&&

.FIRE WEATHER...
Issued at 242 AM MST Thu Nov 12 2020

Windy period upcoming across southeast Wyoming and Nebraska
Panhandle. Low pressure expected to track across northern Wyoming
and Montana over the next 2-3 days that will be responsible for
these strong winds. Widespread strong winds expected Friday
evening through Saturday with gusts in excess of 65 mph for much
of southeast Wyoming. Some snow expected mainly west of the
Laramie Range moving into Friday night and Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Watch from late tonight through late Saturday night
     for WYZ104>106-109-111-113-115>117.

     High Wind Warning until 2 PM MST this afternoon for WYZ110.

     High Wind Watch from this evening through late Saturday night
     for WYZ110.

     High Wind Watch from Friday evening through Saturday evening for
     WYZ107-108-118-119.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 11, 8:21 PM MST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
821 PM MST Wed Nov 11 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111>119-130330-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
821 PM MST Wed Nov 11 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Occasional light snow showers will accompany a upper level
disturbance and cold frontal passage. Gusty winds of 30 to
40 mph will create areas of blowing snow. Two to four inches
of snow will fall over the Snowy and Sierra Madre Ranges.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread very strong winds are possible Friday night and
Saturday.

.Spotter information statement...

Spotter activation will not be required.

WYZ110-130330-
North Snowy Range Foothills-
821 PM MST Wed Nov 11 2020

This hazardous weather outlook is for a portion of south central
Wyoming.

.DAY ONE...TONIGHT

Strong west winds with gusts of 55 to 65 mph are expected late
tonight. High Wind Warning becomes effective at 2 AM MST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong west winds with gusts of 55 to 65 mph will continue through
Thursday afternoon. The High Wind Warning remains in effect until
2 PM MST.

.Spotter information statement...

Spotters are encouraged to report strong winds or other significant
weather to the National Weather Service in Cheyenne.

In the hours before

Special weather statement, Nov 12, 12:52 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1252 PM MST Thu Nov 12 2020

WYZ116-122230-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1252 PM MST Thu Nov 12 2020

Strong southwest winds currently gusting 50 to 55 MPH along the
South Laramie Range will continue over the next few hours. This
includes Interstate 80 near Vedauwoo and Buford. Motorists should
exercise caution while driving along this stretch of Interstate
80 between Cheyenne and Laramie.

Brothers

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 12, 1:02 PM MST to 4:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation site along Interstate 80 at Arlington measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921774.